Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Suggest treatment for serotonin syndrome

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have taken zyvox and Lexapro at the same time, the effects have caused me to have a lot mental and physical problems. I was not warned of the side effects of this combination of drugs nor was I told to stop the Lexapro. It has been suggested that I have had serotonin syndrome. will I ever get better and what kind of doctor can help me
Posted Sun, 23 Feb 2014 in Medicines and Side Effects
Answered by Dr. Rakesh Karanwal 38 minutes later
Brief Answer: Consult a Psychiatrist for management Detailed Answer: Hi Mr. XXXXXXX Thanks for your query. It's unfortunate that the two drugs were used concurrently, leading to Serotonin Syndrome. This condition occurs due to excessive serotonin accumulation in the brain. You will be cured as soon as serotonin comes down to the normal levels. Please don't worry at all. You will certainly come out of it completely, with treatment. Consult a Psychiatrist and apprise him of your problems. Depending on the severity of your condition, he will either prescribe appropriate treatment (sedatives, such as, Valium or similar drugs and- if required- a drug called cyproheptadine); or- if the condition warrants- may hospitalize you (for a few days) for observation and treatment. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Suggest treatment for serotonin syndrome 1 hour later
maybe I was not clear the phsycological aspects r being addressed but the physical ones r my issue .as well muscle sornes fatigue constant burning sensation in mouth and rectal bleeding as well as numbness in legs with some coordination problems . the combination and disregard of the drs treating me about the combination of the medsis frustrating, yet the fda has posted warnings since nov 2011 I was given meds after that date of course always asking about interactions . look up on gooogle for confirmation zyvox and Lexapro interactions
Answered by Dr. Rakesh Karanwal 10 hours later
Brief Answer: Physical problems are apparently due to Zyvox. Detailed Answer: Hi Mr. XXXXXXX Nice hearing back from you. I had given my opinion based on the limited information provided by you. You had not elaborated earlier on the physical symptoms. Please clarify if the doctors had diagnosed Serotonin Syndrome or, it is your personal perception. I feel that most of your physical symptoms are probably due to Zyvox's side effects. Zyvox is an antibiotic, which- when used- commonly destroys the "good bacteria" of the gut and affect absorption of vitamins. This facilitates the "bad bacteria and other infections" to infect the gut. So, burning sensation in the mouth and rectal bleeding are apparently due to secondary infections: yeast infection in the mouth and inflammation of colon causing rectal bleeding. Numbness in the legs and mild coordination problem may be due to deficiency of Vitamin B12 due to its impaired absorption. For mouth and intestinal infection, a course of (a) an anti-fungal agent, such as, Fluconazole tablets; (b) Metronidazole for protozoal infection; (c) a Probiotic, such as, Lactobacilli; and, (d) Digestive enzymes will cure your gut/mouth symptoms. A high dose of Vitamin B12 (1500 micrograms/day) for a few weeks will cure your numbness and also- possibly- coordination problems. It is therefore suggested that you consult your local doctor and apprise him of my opinion. I am sure that he will fully agree with me: examine your mouth for evidence of yeast infection; and,get your stool examination done for isolation of the offending organism. He is the BEST JUDGE. Request him to prescribe the drugs in appropriate doses/frequency, as recommended by me. Fond regards
Above answer was peer-reviewed by
Follow-up: Suggest treatment for serotonin syndrome 2 minutes later
the so called perception was diagnosed by the phsycatrist I have changed to since my previous one new but did not disclose what I consider proper protocol for the medications I was using at the time. I did always ask him because he was a phsycopharmacologist as well
Answered by Dr. Rakesh Karanwal 21 minutes later
Brief Answer: Follow my advice as given below Detailed Answer: Thanks for the clarification, Mr. XXXXXXX In any case, I had taken BOTH possibilities into active consideration while expressing my opinion. To summarize once again: 1. Your psychological problems are attributable to Serotonin syndrome. 2. Numbness in legs and coordination problems can be attributable to both : side effects of Zyvox, as well as, Serotonin syndrome. 3. Other physical symptoms are most likely due to side effects of Zyvox. I can assure you that your physical problems will improve with the advised treatment; while, the symptoms of Serotonin syndrome will be taken care of by your Psychiatrist. Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor